Pennsylvania, 2023

Flash Flooding and Flood in Pennsylvania, July 9 to 10, 2023

July 9 to 10, 2023 · NWS CTP · 13 events in 6 counties and zones

Showers and thunderstorms developed in a warm and humid airmass over central Pennsylvania with moderate CAPE and very little CIN ahead of an approaching cold front. A few of the storms produced sporadic wind damage, and the widespread nature of this activity allowed the event to evolve into a flash flooding threat as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Showers and thunderstorms developed in a warm and humid airmass over central Pennsylvania with moderate CAPE and very little CIN ahead of an approaching cold front. A few of the storms produced sporadic wind damage, and the widespread nature of this activity allowed the event to evolve into a flash flooding threat as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 9, 2:33 AM EST, 6 hours 39 minutes earlier.

Area forecast discussion, Jul 9, 2:33 AM EST, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service State College PA
333 AM EDT Sun Jul 9 2023

.SYNOPSIS...
A deepening upper level trough and moisture-laden cold front
will bring several rounds of heavy showers and thunderstorms to
the region today into early this evening.

After a mostly cloudy and cooler day Monday with lingering
scattered showers, high pressure at the surface and aloft will
return for Tuesday with mostly sunny skies, slightly below
normal high temperatures and comfortable humidity.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A few, relatively small cluster of SHRA/TSRA were moving NE
across the Central and Northern Mtns at 07Z. The more prominent
southern multicell cluster that's just exiting the KUNV area was
linked to a compact, but well-defined mid-upper level cold pool
and N/S sfc trough.

A larger/more significant mid-Apr level shortwave will lift NE
across the Central and Eastern part of the CWA late this morning
and this afternoon along and just in advance of a cold front.
Enhanced Meso-B diff PVA/uvvel from this feature and focused
lift along the cold front and aforementioned sfc trough, and a
marine layer boundary/old stalled out front across our SE zones
will all combine to bring rapid development/areal expansion of
heavy showers/TSRA.

These dynamics working with the approx 2.0 inch PWAT air and
shrinking MBE Velocity vectors this afternoon will lead to the
potential for training TSRA and excessive rainfall rates of over
2 inches per hour - bringing the likelihood of localized flash
flooding over roughly the Eastern half of our CWA.

The greatest threat for flash flooding appears to be in the
16-22Z window today, and especially over the Susq Valley north
to the Ncent Mtns, where the lowest hourly and 3 hourly FFG
values of only around an inch and 1.5 inches respectively are
found.

in addition, some of the taller precip cores could collapse to
produce transient mini bow echoes and localized SVR wind gusts
across the Susq Valley and points east this afternoon.

Previous...

Clouds may keep temps up a few degs from going mins, and 70
dewpoints in the SE will keep it muggy thru the night.

Focus remains on heavy rain and severe threat for Sunday
afternoon and evening. Hydro discussion below covers all the
particulars of that realm.

Temperatures will probably be hampered in their rise by layered
cloud cover. But, convective initiation should occur in the
late morning or right around noon at the latest, growing
rapidly. Eastern half of central PA will receive the brunt of
heavy rain based on timing, with CAMs generally painting 1 to 3
inch range over those areas. Inst. rainfall rates will certainly
approach 4-5" per hour with training cells in weak boundary
layer flow potentially training to produce 4"+ event totals.
Thus will continue to mention +RA with the TSRA over the E.
Model CAPE exceeds 2000 J/kg over southeast PA which more than
justifies SLGT risk for the area. There is still the potential
for clouds to limit the heating/sfc CAPE, in which case hydro
would remain the main concern. Updated briefing did play up SVR
potential a big from previous while stressing the FF threat.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Showers and storms will taper off tonight, as pivot point for
support for showers and storms lifts northeast away from our
area. This being a good thing, as the rain could be especially
heavy for a several hour period, as the system starts to go
negative tilt a bit.

Model show much lower dewpoint air moving in late tonight.

For Monday, there could a shower or storm across far east, but
again, the support is out of our area.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
At the beginning of the extended period, the low pressure system
that will have dumped several inches of rain across the
northeast will exit our area. Upper ridging and a center of high
pressure at the surface will usher in mostly clear skies Monday
night through Tuesday night. Tuesday looks like the best weather
day of the week with ample sunshine, seasonable temperatures,
and slightly lower humidity.

By midweek, the prevailing weather pattern will return to form
with an upper trough parked over the northeast. Occasional
shortwaves will traverse along it, providing energy to kick off
showers and thunderstorms. The wet and muggy pattern will result
in daily rain chances with dewpoints in the 60 to 70 degree
range. PWAT values will approach 2 inches again by the end of
the week, which could lead to additional flooding concerns. The
good news is that this will continue to chip away at drought
conditions across the region.

Expect highs in the 80s and 90s each day and lows generally in
the 60s to mid 70s. Heat index values may get into the mid 90s
in the Lower Susquehanna Valley a few days this week, but triple
digit heat is fortunately not in the forecast yet!

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
High and mid-level clouds continue to pass over head this
morning and cloudiness will continue to increase through
daybreak. It will be a muggy and showery day, and some thunder
is likely by afternoon. Localized downpours are a good bet,
especially across the eastern half of PA, which will undoubtedly
cause at least brief vsby restrictions from time to time.

Drying should occur Sunday evening as the showers/storms pull
to our east and drier air attempts to work in from the west.
Wet ground following Sunday's rainfall could lead to some
formation of fog Sunday night.

Outlook...

Mon...Lingering chc of showers and t-storms, mainly east.

Tue-Wed...Predominantly VFR w/ no sig wx.

Thur...Sct SHRA mainly late-day, and mainly in the west.

&&

.HYDROLOGY...
Flash flooding is a notable concern for this afternoon/early
this evening. The Weather Prediction Center continues to
highlight approx the eastern third of Pennsylvania (the area
along and east of US-15) in a Moderate Risk of Excessive
Rainfall. On average, somewhere in PA sees a MDT risk for
excessive rain (as issued by WPC) just 5 days per year.

The current Flood Watch from 12PM to 10PM looks in good shape for
the eastern third-half of our CWA. PWATs of 1.5 to 2 inches
will combine with slow storm motions/localized training to
produce heavy rainfall and the potential for flash flooding.

The key message remains on point:
1-3 inch rainfall totals with local bullseyes of 4" or more.
Flash Flood Guidance is highest across the south central
mountains, where it would take >3 inches of rain in an hour to
create issues. Meanwhile, in parts of the Susquehanna Valley
(Williamsport to Harrisburg), just an inch or two could create
issues.

At this time, it seems the threat for any river flooding is
negligible. Headwater guidance from the Middle Atlantic River
Forecast Center indicates it would take 3+" across a decent
sized area to send any river points to flood stage. That being
said, torrential rainfall could cause rapid rises on smaller
streams and creeks. Thanks to antecedent wet conditions across
portions of the state and the potential for very heavy rainfall
Sunday afternoon, the risk for flash flooding is higher
tomorrow than most other days of the year. The climatology put
together by Pennsylvania State Meteorologist Jeff Jumper showed
that Pennsylvania averages 5 to 6 days with a Moderate Risk or
higher from WPC. Please monitor the weather tomorrow afternoon
and never drive through flooded roadways.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch from noon EDT today through this evening for
PAZ028-036-037-041-042-046-049>053-056>059-063>066.

&&

SYNOPSIS...Lambert/DeVoir
NEAR TERM...Lambert/DeVoir
SHORT TERM...Lambert/DeVoir
LONG TERM...Banghoff
AVIATION...Evanego/Banghoff
HYDROLOGY...Banghoff/Lambert
Hazardous weather outlook, Jul 9, 3:38 AM EST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
438 AM EDT Sun Jul 9 2023

PAZ028-036-037-041-042-046-049>053-056>059-063>066-100845-
Juniata-Franklin-Tioga-Northern Lycoming-Sullivan-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-
Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
438 AM EDT Sun Jul 9 2023

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

In addition, a few thunderstorms could become severe, producing
localized damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-024>027-033>035-045-100845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Fulton-Southern Clinton-
438 AM EDT Sun Jul 9 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 9, 6:46 AM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service State College PA
746 AM EDT Sun Jul 9 2023

PAZ046-051>053-091230-
Columbia PA-Southern Lycoming PA-Northumberland PA-Montour PA-
746 AM EDT Sun Jul 9 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NORTHUMBERLAND...
MONTOUR...SOUTHEASTERN LYCOMING AND NORTHWESTERN COLUMBIA COUNTIES
THROUGH 830 AM EDT...

At 746 AM EDT, Doppler radar was tracking a strong thunderstorm over
Danville, moving north at 20 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Bloomsburg, Danville, Northumberland, Elysburg, Riverside, Fernville,
Mechanicsville, Buckhorn, Jerseytown, Rohrsburg, Iola, Eyers Grove,
Exchange, Mooresburg, Stonington, Millville, Snydertown,
Washingtonville and Stillwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4083 7658 4089 7681 4125 7670 4116 7637
TIME...MOT...LOC 1146Z 199DEG 16KT 4094 7667

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Martin
Special weather statement, Jul 9, 7:14 AM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service State College PA
814 AM EDT Sun Jul 9 2023

PAZ042-091245-
Sullivan PA-
814 AM EDT Sun Jul 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SULLIVAN COUNTY
THROUGH 845 AM EDT...

At 814 AM EDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Wyalusing, moving northeast at 20 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Dushore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4138 7628 4137 7628 4136 7642 4153 7648
      4156 7639 4154 7623 4152 7622
TIME...MOT...LOC 1214Z 255DEG 17KT 4147 7636

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Martin
Special weather statement, Jul 9, 7:28 AM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service State College PA
828 AM EDT Sun Jul 9 2023

PAZ051>053-091300-
Columbia PA-Northumberland PA-Montour PA-
828 AM EDT Sun Jul 9 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NORTHUMBERLAND...
SOUTHERN MONTOUR AND CENTRAL COLUMBIA COUNTIES THROUGH 900 AM EDT...

At 828 AM EDT, Doppler radar was tracking a strong thunderstorm over
Danville, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Bloomsburg, Berwick, Danville, Elysburg, Riverside, Trevorton,
Catawissa, Mifflinville, Lightstreet, Almedia, Fernville,
Mechanicsville, Buckhorn, Numidia, Rupert, Slabtown, Rohrsburg,
Mainville, Stonington and Shumans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4093 7623 4077 7664 4096 7673 4119 7631
      4113 7627 4114 7623 4103 7623 4095 7621
TIME...MOT...LOC 1228Z 239DEG 24KT 4092 7659

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Martin
Special weather statement, Jul 9, 8:08 AM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service State College PA
908 AM EDT Sun Jul 9 2023

PAZ028-056-091345-
Perry PA-Juniata PA-
908 AM EDT Sun Jul 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JUNIATA AND
NORTHEASTERN PERRY COUNTIES THROUGH 945 AM EDT...

At 907 AM EDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Lewistown, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newport, Richfield, Mexico, Ickesburg, Liverpool, Thompsontown,
Millerstown and East Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4044 7734 4053 7738 4068 7718 4068 7715
      4069 7711 4068 7709 4068 7704 4066 7703
      4066 7701 4064 7700 4064 7699 4060 7695
      4057 7699 4052 7698
TIME...MOT...LOC 1307Z 234DEG 16KT 4054 7725

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Dangelo
Special weather statement, Jul 9, 8:53 AM EST, 19 minutes before
Special Weather Statement
National Weather Service State College PA
953 AM EDT Sun Jul 9 2023

PAZ028-056-091445-
Perry PA-Juniata PA-
953 AM EDT Sun Jul 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JUNIATA AND
NORTHEASTERN PERRY COUNTIES THROUGH 1045 AM EDT...

At 953 AM EDT, Doppler radar was tracking a strong thunderstorm 20
miles east of Lewistown, moving northeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newport, Thompsontown and Millerstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4047 7725 4056 7726 4065 7712 4060 7705
      4051 7704
TIME...MOT...LOC 1353Z 242DEG 6KT 4055 7718

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Dangelo
Local storm report, Jul 9, 9:00 AM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
1000 AM EDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     Tstm Wnd Dmg     1 N Benton              41.21N 76.38W
07/09/2023                   Columbia           PA   911 Call Center

            Trees and wires down along 990 Sullivan Rd
            near Benton PA. Report came in via
            monitoring of the Columbia County 911 live
            feed.

&&

ADE

The radar

The State College radar (KCCX), 83 km away, was scanning. The volume nearest the first event began at 14:08 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 9, 9:12 AM EST
Where
Perry County, 0.96 mi SE of Millerstown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.542, -77.155

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto Sugar Run Road and adjacent railroad tracks near Millerstown.

Thunderstorm Wind, Perry

When
July 9, 9:15 AM EST
Where
Perry County, 1.34 mi ESE of Millerstown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.542, -77.147

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires onto Route 322 near mile marker 215.2 at Millerstown.

Thunderstorm Wind, Dauphin

When
July 9, 9:48 AM EST
Where
Dauphin County, 2.23 mi N of Lenkerville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.562, -76.974

A severe thunderstorm producing winds estimated near 60 mph knocked down trees across Route 147 near the VFW north of Millersburg.

Flash Flood, Juniata

When
July 9, 10:45 AM EST to 11:45 AM EST
Where
Juniata County, 1.95 mi ENE of Walnut to 2 mi ENE of Walnut
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.543, -77.447

Heavy rain led to the washout of a roadway between Tuscarora Township and Mifflintown.

Flash Flood, Northumberland

When
July 9, 11:00 AM EST to 12:30 PM EST
Where
Northumberland County, 3.03 mi SSW of Sunbury to 2.71 mi SSW of Sunbury
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.832, -76.798

Heavy rainfall estimated around 3 inches led to the closure of Brush Valley Road between Schock and Tressler roads in Rockefeller Township due to flash flooding.

Flash Flood, Northumberland

When
July 9, 11:00 AM EST to 12:30 PM EST
Where
Northumberland County, 0.86 mi SSW of Sunbury to 0.81 mi SSW of Sunbury
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.859, -76.777

Heavy rainfall estimated around 3 inches led to the closure of Route 61 between Highland Avenue in Sunbury and Green Street in Upper Augusta Township due to flash flooding.

Thunderstorm Wind, Northumberland

When
July 9, 11:01 AM EST
Where
Northumberland County, 1.73 mi NW of Seven Pts
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
40.850, -76.740

A garage roof blew off and struck a propane tank along Plum Creek Road to the east of Sunbury.

Flood, Juniata

When
July 9, 12:00 PM EST to 1:00 PM EST
Where
Juniata County, 1.09 mi S of Thompsontown to 1.06 mi SSE of Thompsontown
Cause
Heavy Rain
Reported by
Public
Coordinates
40.554, -77.227

Heavy rainfall of 2-3 inches caused ponding of water over railroad tracks between Thompsontown and Millerstown.

Flash Flood, Northumberland

When
July 9, 12:00 PM EST to 12:30 PM EST
Where
Northumberland County, 1.51 mi NNW of Seven Pts to 1.57 mi NNW of Seven Pts
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.849, -76.735

Heavy rainfall estimated around 3 inches caused flash flooding east of Sunbury, with emergency responders conducting a water rescue on Plum Creek Road.

Flash Flood, Juniata

When
July 9, 12:00 PM EST to 1:30 PM EST
Where
Juniata County, 0.54 mi SW of Thompsontown to 0.29 mi SSW of Thompsontown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.564, -77.237

Heavy rainfall led to flash flooding of roads, a park, and a residential area in Thompsontown. There was also damage to the local fire station that included the kitchen, restroom, a meeting room, and a truck bay.

Thunderstorm Wind, Mifflin

When
July 9, 1:10 PM EST
Where
Mifflin County, 2.16 mi ESE of Highland Park
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
State Official
Coordinates
40.591, -77.511

A severe thunderstorm producing winds estimated near 60 mph knocked down approximately 15 large trees across railroad tracks to the east of Lewistown, causing the delay of an Amtrak passenger train for an hour while the trees were removed.

Thunderstorm Wind, Lancaster

When
July 9, 2:28 PM EST
Where
Lancaster County, 2.7 mi E of Beartown
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
40.121, -75.919

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires to the east of Churchtown.

Thunderstorm Wind, Perry

When
July 10, 9:45 AM EST to 9:46 AM EST
Where
Perry County, 2.23 mi NNW of Liverpool to 2.24 mi NNW of Liverpool
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.600, -76.996

A severe thunderstorm produced a downburst just north of Liverpool on the morning of July 9, with winds estimated between 85 and 95 mph. Dozens of trees were uprooted or snapped, and areas of knee-high corn were disrupted in this rural part of Perry County, PA. The path length of the downburst was less than a quarter of a mile, with a maximum path width of approximately 125 yards.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107089, 1107080, 1107081, 1107099, 1107097, 1107098, 1107083, 1107092, 1107100, 1107101, 1107087, 1107088, 1099947.